Jump to content

RobbieP: mirtazapine - tapering and visual problems


RobbieP

Recommended Posts

Hi,  I was put on mirtazapine to help with some health anxiety and insomnia i was experiencing and started noticing increased floaters a couple of weeks after starting and visual snow (lots of tiny fast moving dots when looking at the sky. 

 

This didnt improve and after 10 weeks my doctors put me up to 30mg. After 2 weeks on 30mg I then started noticing other visual stuff - palinopsia (after images - I can look at the google logo for a split second, look at a blank part of the screen and I see it again in negative for a few seconds), ocsillopsia (striped patterns start to vibrate if I look at them for a few seconds) etc - so went back down to 15mg.

 

I then started getting frequent muscle twitching/tremors (withdrawal?) so after 4 days on 15mg the doctor said to stop taking them altogether and try sertraline! Had the usual hot flashes, crazy bad anxiety, headache, insomnia etc.

 

After a week the withdrawals subsided a lot but the twitching remained so I went back on 15mg in the hope that it would stop.  I'm now a month later, tapered down to 7.5 in the hope that the visual stuff would subside but if anything it has got worse and the twitching still persists 😞 Just wondering if anyone has actually recovered from the visual stuff?  I dont know whether I should stick on 7.5 for a while to try and stabilise a bit more to stop the twitching or whether I should be getting off them altogether quickly because of the visual disturbances?? 

 

I really dont know what to do or where to turn to and the visual stuff (and twitching) is really scaring me! 

Edited by SkyBlue
added paragraph spaces

Mirtazapine 15mg 16/04/2018 - 29/06/2018  (10 weeks)

Mirtazapine 30mg 30/06/2018 - 12/07/2018  (2 weeks)

Mirtazapine 15mg 13/07/2018 - 16/07/2018  (4 days)

Sertraline 50mg 17/07/2018 - 20/07/2018 (4 days)

Mirtazapine 15mg 21/07/2018 -  28/07/2018  (1 week)

Tapered down to 11.25 over 10 days, stuck at 11.25 for a week, tapered down to 7.5 over 7 days, stuck at 7.5 since along with CBD oil 1 drop twice a day 

 

Link to comment
  • ChessieCat changed the title to RobbieP: Advice needed please - tapering and visual problems
  • Moderator Emeritus

Hi Robbie,

Welcome to SA. 

 

How long have you been on the mirtazapine?

Also, did you start taking sertraline?

Please help us out by creating a drug signature using these instructions: https://www.survivingantidepressants.org/topic/18343-please-put-your-withdrawal-history-in-your-signature/

 

 

Please let us know the dates (approx) of recent changes you've made. 

 

Also, please enter all the drugs you're taking into this drug interactions checker https://www.drugs.com/drug_interactions.html and paste the results here. 

 

Getting this information will help us help you. 

Current: 2019: 0.04 mg Paxil!! This is real. Soon, after taking Paxil my entire adult life, I will be free.

Long story short: After 18 years on Paxil, "tapered" almost completely off over a month, at doctor's advice in July 2015.

Self-care includes magnesium, reasonable exercise, mindfulness, this forum and nutrition/eating enough food.

Also on 100 mg Zoloft unfortunately!! (which I now will have the knowledge to taper properly)

-------------------------------------------------------------------------------------------

Longer version: On Paxil since 1996--anxiety & depression caused by (undiagnosed) under-eating / eating disorder.

Doctor kept increasing dose, up to 60 mg; it never really helped but said it really was the best "med" for me.

Rapid doctor-led "taper" July 2015, down to 5 mg, with Zoloft as a "cross-taper" = Essentially a cold turkey. 

Severe withdrawal but didn't know it; believed it was my "underlying condition," and kept tapering, 5mg to 4 to 3  to 2 to 1.  

Feb 2016: Found SA! As of June 2016, tapering from 1mg at rate of 5-10% per month, Brassmonkey Slide! 

Link to comment
  • SkyBlue changed the title to RobbieP: Mirtazapine - tapering and visual problems

Hi SkyBlue, 

 

Sorry, have done that now. Basically 10 weeks on 15mg, 2 weeks on 30, 4 days on 15 then switched to 50mg of sertraline, started freaking out about the twitching so stopped the sertraline after 5 days and went back to 15mg mirtazapine.  I'm down to 7.5mg now as I'm so worried about the palinopsia and visual snow and that scared that staying on the mirtazapine may be causing more damage 😕

 

I spoke to the doctors again yesterday and they said I should look to come off them within a couple of weeks due to the issues.

 

Thanks for your help, 

 

Robbie

Mirtazapine 15mg 16/04/2018 - 29/06/2018  (10 weeks)

Mirtazapine 30mg 30/06/2018 - 12/07/2018  (2 weeks)

Mirtazapine 15mg 13/07/2018 - 16/07/2018  (4 days)

Sertraline 50mg 17/07/2018 - 20/07/2018 (4 days)

Mirtazapine 15mg 21/07/2018 -  28/07/2018  (1 week)

Tapered down to 11.25 over 10 days, stuck at 11.25 for a week, tapered down to 7.5 over 7 days, stuck at 7.5 since along with CBD oil 1 drop twice a day 

 

Link to comment

Can anyone offer any advice or opinion?  Please? 

Mirtazapine 15mg 16/04/2018 - 29/06/2018  (10 weeks)

Mirtazapine 30mg 30/06/2018 - 12/07/2018  (2 weeks)

Mirtazapine 15mg 13/07/2018 - 16/07/2018  (4 days)

Sertraline 50mg 17/07/2018 - 20/07/2018 (4 days)

Mirtazapine 15mg 21/07/2018 -  28/07/2018  (1 week)

Tapered down to 11.25 over 10 days, stuck at 11.25 for a week, tapered down to 7.5 over 7 days, stuck at 7.5 since along with CBD oil 1 drop twice a day 

 

Link to comment

My husband has visual problems from a too-fast taper from duloxetine and lyrica. 

Edited by brassmonkey
Edited text per OPs request

Took prozac 40 mg for 20 years.

January 2017 started cutting down prozac by 12.5% a week. End of February 2017 completely off prozac and withdrawals began.

Currently taking Levothyroxine 75 mcg, Magnesium citrate 200mg,Sage leaf 50mg daily

Amlodipine: October 2017 , discontinued 26 Feb 2019; Candesartan:  26 Feb 2019, 4mg.

Discontinued magnesium citrate 200mg Apr 3rd 2019

Reinstated prozac:  14 Jan 2019, 1mg; 26 Jan, 1.5mg; 4 Feb, 2mg; 16 Feb, 2.5mg; 2 Mar, 3mg; 5 Mar, 2.5mg, 23 Mar, 3 mg; 6 Apr, 3.5mg, 14 Apr 4mg, 23 Apr 5mg, 10 Jul 8mg, 1 Dec 20mg, 1 Apr 2020 40mg 

Link to comment

Hi RobbieP. I developed visual snow about 4 months ago while coming off Venlafaxine and reducing dosage of Amitriptyline. I had tonnes of disabling symptoms. The visual snow is still there but it seems to be getting better very very slowly. The more attention you pay to it, the worse you will feel. Take good quality omega-3. That seems to be helping albeit very slowly. 

 

 

Citalopram 30mg 2008 - 2015
Citalopram 30mg + Mirtazapine 15mg 2015 - 2016
Venlafaxine 150mg + Mirtazapine 15mg then 30mg 2016 - 2017
Venlafaxine 150mg + Amitriptyline 50mg January 2017. Coming off Venlafaxine took about 8 months 
March 2018 stopped venlafaxine. Increased amitriptyline to 150mg over two weeks end of March. Couldn't tolerate side effects. CT for 5 days then went back to 50mg amitriptyline since 8 April 2018

 

Link to comment

I'm afraid to take anything at the moment! Started CBD oil hoping to calm me down a bit but that's it.  I really dont know if I should be listening to the doctors and get of the mirtazapine fairly quickly in case they are causing more damage while still taking them, or to follow the slow tapering advice in case its the withdrawals causing it  :-(  the snow started when i was on 15mg and the weird stuff started when i went up to 30, so all points to dose increased on the mirtazapine 

Mirtazapine 15mg 16/04/2018 - 29/06/2018  (10 weeks)

Mirtazapine 30mg 30/06/2018 - 12/07/2018  (2 weeks)

Mirtazapine 15mg 13/07/2018 - 16/07/2018  (4 days)

Sertraline 50mg 17/07/2018 - 20/07/2018 (4 days)

Mirtazapine 15mg 21/07/2018 -  28/07/2018  (1 week)

Tapered down to 11.25 over 10 days, stuck at 11.25 for a week, tapered down to 7.5 over 7 days, stuck at 7.5 since along with CBD oil 1 drop twice a day 

 

Link to comment
  • 6 months later...
  • Moderator Emeritus

Hi Robbie, 

 

How are you doing?💚

Been on antipsychotics, benzos, ADs and opiates for chronic pain. 

Was cold turkeyed and put on and off lots of things. Was suicidal n ended up in a psych ward due to akathisia from WDs. When released I still had severe akathisia n was suicidal. Back to the ward and more meds. Tapered off one and have been trying to taper off Seroquel since. Many years of tapering. 

Tapered from 300mg of Seroquel to 7.5mg./2019:➡️ March 10=7.25mg ✔️  
April 17=7.0✔️ June 5th=6.75✔️ July 14th=6.50✔️Aug 28=6.25✔️

Oct 10=6.20 ✔️ Oct21=6.0✔️Dec16=5.80 ✔️                                
 2020➡️Jan 21=5.60✔️April 2=5.40✔️May 29=5.20✔️Aug14= 5.0 ✔️Sep 29=4.80✔️
 2021➡️ Jan 31=4.60 mg✔️April 24=4.40mg✔️Jul17=4.30mg ✔️Aug 28=4.20✔️ Oct 11=4.15✔️Nov 1=4.10✔️ Nov 21= 4.05✔️ Dec 13= 4mg✔️

  2022➡️Jan 8= 3.95 Jan 31=3.90✔️March 2=3.85✔️ April 4= 3.80✔️I AM NOT A MEDICAL PROFESSIONAL. These are my own views based on what I’ve experienced myself.

Link to comment
  • ChessieCat changed the title to RobbieP: mirtazapine - tapering and visual problems

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy